×

zbMATH — the first resource for mathematics

Existence of multiple solutions for some nonlinear boundary value problems. (English) Zbl 0693.34011
Summary: By imposing one-sided conditions on the nonlinearity, where neither regularity nor uniformity is required, we prove the existence of either a nonnegative or a nonpositive solution for first and second order ordinary differential equations with periodic, Neumann, or Dirichlet boundary conditions. Positone and nonpositone problems are considered. Some nonexistence results are also obtained. When using generalized Ambrosetti-Prodi type conditions we get the existence of nonnegative and nonpositive solutions for first and second order periodic or Neumann boundary value problems. Our method of proof makes use of topological degree arguments in cones.

MSC:
34B15 Nonlinear boundary value problems for ordinary differential equations
34A34 Nonlinear ordinary differential equations and systems, general theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Amann, H; Hess, P, A multiplicity result for a class of elliptic boundary value problems, (), 145-151 · Zbl 0416.35029
[2] Ambrosetti, A; Prodi, G, On the inversion of some differentiable mappings with singularities between Banach spaces, Ann. mat. pura appl, 93, 231-247, (1972) · Zbl 0288.35020
[3] Bailey, P.B; Shampine, L.F; Waltman, P.E, Nonlinear two point boundary value problems, (1968), Academic Press New York · Zbl 0169.10502
[4] Brézis, H, Analyse fonctionnelle, théorie et applications, (1983), Masson Paris · Zbl 0511.46001
[5] \scA. Castro and R. Shivaji, Nonnegative solutions for a class of radially symmetric non-positone problems, Proc. Amer. Math. Soc., in press. · Zbl 0736.35039
[6] Chiappinelli, R; Mawhin, J; Nugari, R, Generalized ambrosetti-Prodi conditions for nonlinear two-point boundary value problems, J. differential equations, 69, 422-434, (1987) · Zbl 0646.34022
[7] Dancer, E.N, On the ranges of certain weakly nonlinear elliptic partial differential equations, J. math. pures appl, 93, 351-366, (1978) · Zbl 0394.35040
[8] Dancer, E.N; Schmitt, K, On positive solutions of semilinear elliptic equations, (), 445-452 · Zbl 0661.35031
[9] De Figueiredo, D, Lectures on boundary value problems of the ambrosetti-Prodi type, (), 230-291
[10] Dunford, N; Schwartz, J.T, ()
[11] Fabry, C; Mawhin, J; Nkashama, M.N, A multiplicity result for periodic solutions of forced nonlinear second order ordinary differential equations, Bull. London math. soc, 18, 173-180, (1986) · Zbl 0586.34038
[12] Gaines, R.E; Mawhin, J, Coincidence degree and nonlinear differential equations, () · Zbl 0326.34021
[13] Lazer, A.C; McKenna, P.J, On a conjecture related to the number of solutions of a nonlinear Dirichlet problem, (), 275-283 · Zbl 0533.35037
[14] Mawhin, J, Topological degree methods in nonlinear boundary value problems, () · Zbl 0414.34025
[15] Nkashama, M.N, A generalized upper and lower solutions method and multiplicity results for nonlinear first-order ordinary differential equations, J. math. anal. appl, 140, 381-395, (1989) · Zbl 0674.34009
[16] Ruf, B, Remarks and generalizations related to a recent multiplicity result of A. lazer and P. mckenna, Publ. lab. anal. numérique univ. P. et M. Curie (Paris VI), 2, (1983)
[17] Santanilla, J, Nonnegative solutions to boundary value problems for nonlinear first and second order ordinary differential equations, J. math. anal. appl, 126, 397-408, (1987) · Zbl 0629.34017
[18] Schaaf, R; Schmitt, K, A class of nonlinear Sturm-Liouville problems with infinitely many solutions, Trans. amer. math. soc, 306, 853-859, (1988) · Zbl 0657.34021
[19] Schmitt, K, Boundary value problems with jumping nonlinearities, Rocky mountain J. math, 16, 481-496, (1986) · Zbl 0631.35032
[20] Smoller, J; Wasserman, A, Existence of positive solutions for semilinear elliptic equations in general domains, Arch. rational mech. anal, 98, 229-249, (1987) · Zbl 0664.35029
[21] Solimini, S, Existence of a third solution to a class of b.v.p. with jumping nonlinearities, Nonlinear anal. TMA, 7, 917-927, (1983) · Zbl 0522.35045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.